Q. I am taking Chantix to quit smoking.  I have had no urge to smoke, but I am seriously depressed.

In the past I was diagnosed with depression and anxiety. I attempted suicide 10 years ago and was hospitalized for depression.

I am concerned that my recent bout of severe depression may be a result of taking Chantix.  Has this topic been researched? I want to stop smoking but I don’t want to be this depressed. I am still seeing a therapist. Should I tell him about this?

A. Chantix is a relatively new oral prescription medication to help people stop smoking. It works in a completely different way from nicotine replacement gum, lozenges and patches.

In clinical studies Chantix was somewhat more effective than another oral medication, Zyban (bupropion SR), in helping people stay off cigarettes.

The most common side effects of Chantix are nausea, headache, sleep problems and strange dreams. Although depression is not listed as a common side effect, it was frequently reported among people who participated in the clinical trials.

Please contact your therapist about your depression. Your doctor may consider whether Zyban, which also has antidepressant activity, might be more appropriate for you.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. bs
    Reply

    I have never had an issue with depression, I have cried once in the past 25 years and consider myself a very strong minded individual that others will attest to. After two weeks of taking chantix that all changed, I became depressed, wanted to leave a marriage that was like a fairy tale because it is that good after twenty years and she is the women that made me the success that I am today. I started crying, started to become very unhappy, lost all emotions to people around me, I still feel it and did tell my wife I was unhappy and I’m losing interest, she replied that we will fight this and the drug, never got upset just wanted to help. I still feel down and will fight this the best way I can which I am not sure of how to do that yet. This drug brought back old memories and feelings of the past, it sort of taking them away with the feelings of the present and I am trying really hard to fight this but feel i am losing the battle. I feel ashamed, bad for the people that care for me as much as they do and I cannot return that favor anymore. I will do the noble thing and stay with what I have and be content with it. I urge you not to take this drug and the chance of feeling the miserable and shameful way that I do. I never thought I could stop loving but this drug had done this to me, it was like overnight, I never knew what hit me. Before taking the drug I was very happy, no regrets of anything, loved and respected everyone around me, after taking you read how I felt and I am 100% positive this drug caused it. Sincerely, a very miserable, shameless, individual who just needs to man up and suck it up I guess, thank you chantix!

  2. gs
    Reply

    I have been taking Chantix for months now. It works if you do not have a history of depression. I was told I suffer from Major Depression over 15 years ago. Since about the 12th week of taking this medicine, I started noticing that I would rather stay home than go to the grocery store. Family outing I forced my self to go to. I just couldn’t find the happiness that I should have felt.
    Well I believe this it is the Chantix that has me angry at everyone around me. I am having suicidal thoughts all the time. When things do not go my way I take it out on my loved one. I found myself in a situation last night where I wanted to cut my self and put all my family member out of my misery. I see my doctor in a few days. I the mean time the people around me are making sure I do not take to many pills and get my hand on anything else I might hurt myself with.
    I want the old me back. The one that take depression medicine and can deal with the problem I get hit with. I don’t like this me; because she cries at the drop of a hat and you are just better off leaving me alone. I have to force myself out of bed everyday. I pray to god everyday for the strength to get though another day.
    People’s Pharmacy response: The reactions you are experiencing have been reported by others. See your doctor as soon as possible, and until you do, stop taking the drug. Best of luck!

  3. NA
    Reply

    I just found this site after wondering why I’ve been so depressed lately. I quit smoking two months ago, work out almost every day, have a great job and a great kid. By all accounts I should be stoked on life. Instead I’ve been so depressed that I’ve been skipping work, skipping social events, and just staying home for weeks. I’m halving my does to .5 mg twice a day and see if that helps. The drug is amazing in that it made me quit cold turkey after smoking for 25 years with zero urge to relapse, but this malaise is unbearable….

  4. M Moore
    Reply

    I was on champix for around 12 weeks, and in week 3, I started getting this surreal feeling and numbness down my legs. As the weeks went on, I began to get very angry and sad. This got worse and worse, until there was not a day of time I was not yelling or crying. I went to see the Dr and like so many, the dr put me on hormone crème.
    One day when I rang my husband and accused him of this plan to get rid of me, Oh my god I was even now getting paranoid. I have been off this drug for a few weeks now and the symptoms still come and go. I just want to stop and I don’t know how. Can anyone help about time, my whole life is unraveling.

  5. LME
    Reply

    I have never felt so horrible in my life!!! I stated taking Chantix on 7-20-2012, it was ok at first the stomach aches, headache I got use to it. But as of 8-6-12, my mental life has went downhill. I am so sad for no reason. Crying all the time..
    I feel like I am losing my mind. Have not slept since I started taking Chantix. I contacted my doctor and was told that ” I was just having a bad day “. Please!!! and that if I felt like this the whole time I was taking Chantix she would believe me!!
    I am so hurt that this doctor I trust with my life would give me such a drug and now I feel she thinks I’m lying…
    Now my husband and co workers are worried about me. Once bubbly and office clown is now sad, crying empty person…
    I am praying to feel better soon… If you are thinking about taking Chantix, I say DO NOT TAKE THIS!!!

  6. ajwl
    Reply

    My 24 yr old daughter took Chantix last spring and quit smoking. After stopping Chantix, she disowned the entire family including me, her mother who raised her alone. We had an incredibly close relationship until May 17 2011 when she turned to me at a family event, went nuts over a small issue and told me she’d never see me again.
    She wrote one email that day after she left the party, accusing me of crazy things that never happened. She truly believes horrible stories she’s made up about her childhood etc. This, after telling me the week before she had the best childhood, I was the best mom, etc… She eloped with her fiance and moved out of state. I have had no contact with her in over a year. She has erased herself from the internet and I have lost my only child and future grandchildren.
    Before Chantix, she was absolutely terrific- highly intelligent and thoughtful. I am sick over this. I cannot believe Dr’s are pushing this drug.

  7. CR
    Reply

    To A.O. – Please stop NOW. I said the same thing and the damage it did was huge. I took it for a month or so and became beyond suicidial. I had to go on short term disability from work for 2 and a half months. My doctor sent me to a pychiatrist who put me on Wellbutrin, Lexapro and Klodipin. It was the lowest and worst time in my life. To this day I am still not the same person. If I can save one person from what I went through…. please, please listen to me and STOP NOW. I promise it is for the best. CR

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.